Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 102, NWS Las Vegas, NV

August 10, 2018Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 2018, 4:38 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 4:38 PM PDT (23:38 UTC)
Expired
Aug 10, 2018, 7:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS55 KVEF 102338
FFWVEF
NVC017-110230-
/O.NEW.KVEF.FF.W.0102.180810T2338Z-180811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
438 PM PDT FRI AUG 10 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East central Lincoln County in south central Nevada...

* Until 730 PM PDT.

* At 437 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across near Panaca. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Panaca and Cathedral Gorge State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3777 11405 3761 11405 3761 11406 3766 11465
      3787 11449

$$
CK
2 follow-up statements
545 
WGUS75 KVEF 110056
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
556 PM PDT FRI AUG 10 2018

NVC017-110230-
/O.CON.KVEF.FF.W.0102.000000T0000Z-180811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
556 PM PDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
EAST CENTRAL LINCOLN COUNTY...

At 553 PM PDT, radar estimated over an inch and a half of rain has 
fallen near Panaca. Thunderstorms have weakened and moved out of the 
warned area but flash flooding is still possible.

Some locations that will experience flooding include...
Panaca, Cathedral Gorge State Park, and portions of Highway 319. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3777 11405 3761 11405 3761 11406 3766 11465
      3787 11449

$$
CK
337 
WGUS75 KVEF 110220
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
720 PM PDT FRI AUG 10 2018

NVC017-110230-
/O.EXP.KVEF.FF.W.0102.000000T0000Z-180811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
720 PM PDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 730 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3777 11405 3761 11405 3761 11406 3766 11465
      3787 11449

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:42 PM PDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 10, 2:42 PM PDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
242 PM PDT Fri Aug 10 2018

.SYNOPSIS...Thunderstorm chances will remain in areas roughly
along and east of a line from Barstow to Rachel on Saturday, then
shift to areas north and east of Las Vegas for Sunday through early
next week. Temperatures will drop to near normal over the weekend
into early next week.
&&

.SHORT TERM...through Saturday night. Thus far, early afternoon
thunderstorms were limited to northern Lincoln County. Cumulus
clouds were starting to build over the mountains of northern Inyo,
northern and central Nye, Clark, and Mohave counties. Thus far,
storms over Arizona have been farther south than yesterday, lending
credence to the cluster of high resolution models which deliver only
a glancing blow to the southeast corner of Mohave County later this
evening. However, there is still a chance of storms developing
farther north and affecting more of Mohave County, so kept precip
chances there as well. Either way, a large outflow boundary is
likely to affect some portions of Mohave, Clark, and San Bernardino
counties tonight. For tomorrow, models show more activity over
Lincoln, Mohave, and Clark counties, as well as the Sierra crest.
Previous forecast looked good and made only minor tweaks.

.LONG TERM...Sunday through Friday.

On Sunday, mid level ridge over the Great Basin/Mojave Desert is
sandwiched between an upper low around the Texas Panhandle and the
remnant mid level circulation from what was Hurricane John well off
the southern California coast. Between today and Sunday, models not
showing any new influx of moisture with precipitable water values of
an inch or greater staying confined to parts of San Bernardino,
southeast Inyo, southern Nye, Clark and Mohave Counties. Greatest
instability lies across Mohave County/Colorado River Valley Sunday.
Northeast steering flow around the high center will steer storms off
the higher terrain of central Arizona south-southwest into the lower
deserts of Mohave County/lower Colorado River. Models suggesting
some possible drying from the southwest Monday-Wednesday with a
slight chance of storms mainly occuring over the southern Sierra,
east across south central Nevada and Mohave County. By Thursday and
Friday, area could see an uptick in activity as additional moisture
surges northward into the lower Colorado River/Mojave Desert in
association with an inverted trough. Kept temperatures near normal
during the period.
&&

.AVIATION...For McCarran...Winds should remain mostly light and
variable through the afternoon hours. Another possibility for
convection originating in north-central Arizona this evening could
again bring gusty southeast winds to LAS this evening. Timing a
little less certain across model solutions and amendments may be
needed to hone in on timing this evening. Again, similar to last
night, these winds should subside into the overnight hours returning
to light winds by the morning hours.

For the rest of southern Nevada, northwest Arizona, and southeast
California...diurnal patterns will continue for KBIH and KDAG.
Thunderstorm outflow will again be possible for KEED and KIFP as
another round of convection looks likely in north-central AZ. These
winds could reach as far north as the Las Vegas Valley as well
impacting both KVGT and KHND.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Pierce
AVIATION...Boucher

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:57 PM PDTDust Storm WarningVEFClark93 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.